Texas, 2022

Damaging Wind in Texas, August 29, 2022

August 29, 2022 · NWS EPZ · 1 event in 1 county or zone

A weak surface low over far west Texas combined with an upper trough moving through northeast New Mexico to bring a severe thunderstorm to the Dell City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low over far west Texas combined with an upper trough moving through northeast New Mexico to bring a severe thunderstorm to the Dell City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 29, 1:12 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 29, 1:12 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
212 PM MDT Mon Aug 29 2022

.SYNOPSIS...
Rain chances increase the next few days as additional moisture
arrives from the east. Scattered showers and thunderstorms will
favor locations along the International Border and across west
Texas. Temperatures will also be cooler through the rest of the
week with lowland highs in the mid eighties.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Beautiful circulation to the north of the Borderland in the
vicinity of ABQ-SAF at this hr (19Z). Portions of this energy will
continue to help kick off showers and thunderstorms across the
Sacs and Hudspeth county, denoted by rapid TCU/CB development.
Perhaps not so coincidentally, this area in where the best
moisture resides, dewpoints still in the 50s to low 60s, whereas
along portions and west of the Rio, dewpoints have dropped into
the 40s in a few areas. We're expecting thunderstorm development
to continue to mature into the late afternoon hrs across the
Otero/Hudspeth counties, with locally heavy rain, and isolated
gusty winds/hail (~20 knots of shear and up to ~40kt winds at 250
mb). El Paso is still hanging onto good sfc moisture, so they'll
be watched for isolated storms, but most activity and angry
cumulus development is to their east.

Storm coverage should slowly wane this evening as the upper low
organizes to the east of the area. Expect some mildly breezy
boundary driven east winds as well into the overnight hours as
indicated by short range guidance. As this energy slowly pivots
west through the night, expect clouds to increase and a few
showers to linger/develop at times, but this does not seem like a
significant threat for heavy rain/stronger storms.

Clouds will continue to develop on Tuesday, and if so, fcst temps
are likely a little too high (mid 80s) for portions of the RGV
and vicinity (west). Nevertheless, energy aloft will swing through
during the day, kicking off showers and thunderstorms at times.
Most storms should be weak as instability is rather minor, but
there may be a little area west/southwest of the Rio where enough
surface heating juxtaposed with modest instability/shear may allow
for a strong storm or two. Regardless, expect a good scattering
of clouds, showers, and tstorms Tuesday thanks to an inverted
trough aloft.

&&

.LONG TERM...
Inverted trough at the base of high pressure will retrograde
westward along the International Border with the center over
northern Sonora by Wednesday afternoon. Sustained ESE surface flow
will promote the return of higher moisture parameters, bringing
precipitable water up to around 1.4" across much of far west Texas
and the New Mexico borderland. Storm chances on Wednesday look to
be most favorable along and east of the US-54 corridor (Otero and
Hudspeth Counties), as well as much of northern Chihuahua where
it may be difficult to sustain convection further north along the
I-25 corridor. Mid level cloud coverage hindering daytime heating
will not only result in below normal temperatures, but also limit
instability across much of southern New Mexico. Thus, not
expecting widespread rainfall Wednesday despite the resurgence of
monsoonal moisture. Isolated thunderstorms will be capable of
localized flash flooding with efficient rain rates. Highs look to
be cooler, with much of the lowlands barely reaching 85 degrees.

Mostly cloudy skies and rain chances continue into Thursday, once
again favoring the southern and eastern fringes of the forecast
area. Upper high looks to regain its influence by Friday, flushing
moisture out of the area and bumping PWs back down to around 1.0".
Temperatures should recover back to near normal for early
September, along with low-end PoPs suggesting isolated showers and
thunderstorms each afternoon through next weekend.

I remain skeptical of long-term model solutions today, as the GFS
deterministic pattern once again hits on another inverted trough
oriented directly over New Mexico and suggests plenty of rain
chances early next week. Most ensemble members (and the
deterministic ECMWF) disagree while maintaining strong high
pressure over the western US. These weak waves are hard to resolve
that far out and I wouldn't put much effort into forecasting it
until guidance comes into line.

&&

.AVIATION...18Z TAF CYCLE
Slight chance for ISO VCTS/TS at KELP, but confidence not high
enough for inclusion. Moisture obs suggest drier air has worked
into the other terminals, so thinking TS will not develop there.
Expecting TS east of US-54 today, mainly in Otero and Hudspeth
county. Winds shift from VRB-West to easterly this evening and
overnight. Cannot rule out a few stray hit or miss showers late
overnight into Tuesday morning as well but low end chances.

&&

.FIRE WEATHER...
Upper level energy will influence the Borderland through
Thursday. As a result, expect scattered showers and thunderstorms
each afternoon favoring area mountains and areas along and east of
the Rio Grande. By Friday and into at least early portions of the
weekend, moisture lessens and so we revert back to a typical
monsoon pattern, isolated to scattered storms across area
mountains and isolated storms lowlands. No real fire concerns
through this week as temperatures will remain below average and
min RHs above to well above critical. Ventilation will be Good to
Excellent Tuesday and Wednesday thanks to modest transport winds,
then decrease to Fair to Good Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  85  68  84 /  20  50  30  50
Sierra Blanca           63  77  63  72 /  50  70  60  80
Las Cruces              67  85  65  84 /  20  50  30  40
Alamogordo              64  85  63  85 /  20  50  30  40
Cloudcroft              47  61  47  60 /  30  70  40  60
Truth or Consequences   67  87  65  85 /   0  40  20  20
Silver City             61  82  59  80 /   0  50  20  30
Deming                  67  88  65  85 /   0  40  20  30
Lordsburg               67  90  65  86 /   0  30  10  20
West El Paso Metro      69  84  67  83 /  20  50  30  50
Dell City               65  82  66  79 /  30  60  50  60
Fort Hancock            67  83  66  79 /  40  60  50  70
Loma Linda              62  77  62  74 /  20  60  40  60
Fabens                  68  83  68  81 /  30  60  30  60
Santa Teresa            67  84  65  81 /  20  50  30  50
White Sands HQ          67  84  66  82 /  20  50  30  40
Jornada Range           65  83  64  81 /  20  50  30  30
Hatch                   65  86  64  85 /  10  50  20  20
Columbus                67  87  66  83 /  10  40  30  40
Orogrande               65  82  65  82 /  20  50  30  40
Mayhill                 53  68  54  68 /  40  70  50  70
Mescalero               53  72  53  72 /  30  70  40  60
Timberon                52  69  52  69 /  30  70  50  60
Winston                 59  80  58  78 /   0  50  20  20
Hillsboro               63  86  61  83 /   0  50  20  20
Spaceport               64  87  63  84 /  10  50  20  20
Lake Roberts            56  81  55  79 /   0  50  20  30
Hurley                  63  87  62  84 /   0  40  20  20
Cliff                   60  91  60  89 /   0  40  10  10
Mule Creek              60  86  59  83 /   0  30  10  10
Faywood                 64  85  62  82 /   0  50  20  30
Animas                  65  90  64  85 /   0  40  10  20
Hachita                 64  87  63  82 /  10  40  20  30
Antelope Wells          64  85  63  80 /  10  40  20  40
Cloverdale              62  82  60  77 /  10  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35/30/35
Hazardous weather outlook, Aug 29, 10:43 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1143 AM MDT Mon Aug 29 2022

NMZ401>417-TXZ418>424-301745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1143 AM MDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms east of the Rio Grande, with a few
isolated storms possible near the RGV. Gusty winds, small hail,
and locally heavy rain will be the main threats. Activity mostly
diminishes late evening, then a few isolated showers possible
through the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm activity increases Tuesday through Thursday. The best
rain and thunderstorm chances will be along the International
Border and east of the Rio Grande most afternoons, then a decrease
to a typical monsoon pattern Friday into the weekend. Gusty
winds, small hail, and locally heavy rain will be the main
concerns. Cannot rule out a few isolated instances of flooding as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any weather reports are
appreciated.

In the hours before

Special weather statement, Aug 29, 10:20 AM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
1120 AM MDT Mon Aug 29 2022

NMZ414>416-291745-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1120 AM MDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of central Otero County
through 1145 AM MDT...

At 1120 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Sacramento, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 10559 3271 10566 3285 10552 3269 10537
TIME...MOT...LOC 1720Z 239DEG 6KT 3271 10556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 29, 10:47 AM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
1147 AM MDT Mon Aug 29 2022

NMZ415-416-291830-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1147 AM MDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Otero
County through 1230 PM MDT...

At 1147 AM MDT, Doppler radar was tracking a strong thunderstorm near
Weed, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3270 10547 3277 10556 3292 10535 3273 10535
TIME...MOT...LOC 1747Z 231DEG 13KT 3277 10548

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 29, 12:56 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
156 PM MDT Mon Aug 29 2022

NMZ417-TXZ420>422-292045-
Otero Mesa NM-Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
156 PM MDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of south central Otero
and northwestern Hudspeth Counties through 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking several strong
thunderstorm in this area. The storms are moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cornudas, Cornudas Mountains and Sunset Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3130 10560 3162 10586 3204 10586 3204 10523
      3130 10529
TIME...MOT...LOC 1953Z 320DEG 13KT 3146 10555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The radar

The El Paso radar (KEPZ), 142 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
August 29, 2:34 PM MST to 2:37 PM MST
Where
Hudspeth County, 1.06 mi W of Dell City Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
31.949, -105.198

A Mesonet station recorded a gust of 58 mph. A trained spotter also reported damage across Dell City including a trampoline falling onto power lines and damage to the fire station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053989.